Texas, 2024

Hail and Damaging Wind in Texas, March 21 to 24, 2024

March 21 to 24, 2024 · NWS FWD · 2 events in 2 counties and zones

A strong upper trough swinging through the Plains generated a quick round of thunderstorms the evening of March 21st, a few of which produced hail. An even stronger trough ignited storms along a dryline the evening of March 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper trough swinging through the Plains generated a quick round of thunderstorms the evening of March 21st, a few of which produced hail. An even stronger trough ignited storms along a dryline the evening of March 24th. A few of these storms became strong to severe as they spread east through North and Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 21, 4:21 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 21, 4:21 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
521 PM CDT Thu Mar 21 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

Unsettled weather is expected across North and Central Texas over
the next 12 hours as detailed in the discussion below. Our
thinking has not changed with regards to storm timing, duration or
intensity with the evening being the most active, followed by
storms ending from west to east overnight. There is still a threat
for some strong to marginally severe storms with hail and gusty
winds.

Only some minor hourly grid adjustments are needed with this
update.

79

Previous Discussion:
/This Afternoon through Friday Night/

A compact but strong shortwave trough is spreading into the
Southern Plains this afternoon. Ahead of this feature is a broad
swath of low level warm advection which has access to mid and upper
50s dewpoints and has resulted in widespread showers and a few
thunderstorms. The bulk of the activity has been to our south and
east with a relative lull in activity across North Texas. This
will change though as we go through the afternoon and evening as
already indicated by an uptick in showery returns on radar back to
the west. For the remainder of the afternoon, we'll remain
generally overcast with showers and a few thunderstorms increasing
in coverage across our southeast counties and back to the
northwest of the Metroplex closer to the upper low.

The strongest forcing for ascent will arrive this evening with the
approach of the upper trough and will be accompanied by slightly
steeper lapse rates above a pool of MLCAPE around 750 J/kg. This
should support more vigorous updrafts by late afternoon/evening
mainly across our western counties. Given the strong forcing
associated with the trough, clusters of showers and thunderstorms
should develop and spread east through the nighttime hours. A lack
of stronger surface based instability and generally meager wind
fields should limit the overall threat for severe weather, but the
strongest storms could produce some hail and gusty winds. We'll
continue to monitor this potential through the evening hours. Most
areas will receive rainfall with this event with the highest
totals approaching 2 inches in the next 24 hours. Those would most
likely occur across our southeastern counties.

As the upper trough moves east, it will take most of the
precipitation with it, but a well defined wrap-around
wind/moisture profile will exist and will likely result in
continued scattered showers on the back side of the system through
Friday morning. This would generally occur along and east of I-35
with areas farther to the west remaining precipitation free. A
cold front will spill southward during the afternoon resulting in
increasing northerly winds. A cool and rain-free night is expected
Friday night with lows in the 40s areawide.

Dunn

&&

.LONG TERM... /Issued 332 PM CDT Thu Mar 21 2024/
/Saturday Morning Onward/

A relatively quiet start to the weekend is expected as upper level
ridging builds across the region. An upper trough currently spinning
off the coast of Oregon/Washington will make it onshore by
Saturday morning. In the wake of Friday's cold front expect
continued northerly winds to kick off the weekend with highs in
the 60s and 70s. As the upper trough advances eastward, a
shortwave disturbance will eject to the northeast and amplify into
a closed low. As it does, surface cyclogenesis will commence to
our northwest and return regional winds to a southerly direction.
A stout 30-40 LLJ will set up Saturday night, draping ample
moisture and cloud cover across the region by Sunday morning.

The aforementioned deepening low pressure to the lee of the Rockies
will increase wind speeds over the morning hours on Sunday, with
speeds around 15-25 mph with gusts up to around 40 mph expected
during this time. If this trend in magnitude continues, a Wind
Advisory may be necessary for portions of North and Central Texas on
Sunday. Nonetheless, make sure to secure outdoor items and take
caution when driving on W-E oriented roads.

Additionally, rain chances will increase across our western zones
Sunday late afternoon as large-scale ascent moves atop the
attendant Pacific Front/Dryline situated near our Big Country
counties. Both the GFS and Euro show slightly increased MUCAPE and
SBCAPE in our northwestern counties Sunday evening. Forecast
soundings during this period show abundant deep layer shear
capable of strong to severe storms, but the overall instability
remains rather weak. This activity will move eastward overnight
into Monday as the Pacific front is shunted further towards the
I-35 corridor and the system's true cold front begins to enter
into North Texas. By Monday morning, precipitation should
generally be near and east of I-35. An increase of activity is
expected across our Central and East Texas counties on Monday as a
secondary shortwave disturbance swings across the region and
provides additional forcing for ascent.

The exact severe threat Sunday evening remains uncertain at this
point in time as guidance is quite unimpressed with any present
environmental instability to work with. Cloudy skies are expected,
which will inhibit any severe threat somewhat by reducing solar
heating over the afternoon. However, if we are able to clear out,
instability will increase. Forecast model sounding parameter space
relay that minimal instability, but show abundant shear and
occasionally steep lapse rates. If the instability were to increase
in future mid and short term model solutions, strong to severe
storms capable of hail and gusty winds would be possible. A low non-
zero tornado threat will also be present with regards to efficient 0-
3km shear. We'll continue to watch this severe potential as we go
into the early weekend.

All precipitation should come to an end by Tuesday morning as the
cold front sweeps through and the storm system continues east.
Expect cooler temperatures through on Tuesday, with morning lows
in the mid 30s and 40s and afternoon highs in the 50s and 60s. As
the upper level trough shifts eastward, ridging will once again
take its place atop North and Central Texas. This ridging, along
with returning southerly flow and partly to mostly sunny skies,
will allow for a warming trend through the latter portion of next
week.

Prater

&&

.AVIATION... /NEW/
/00Z TAFs/

IFR to low end MVFR ceilings will remain in place early this
evening ahead of a semi-solid line of thunderstorms. High res
model solutions are in good agreement that storms will temporarily
impact all TAF sites (including Waco) roughly between 01Z to 05Z.
However, linear extrapolation of the line to the west brings it
to the western TAF sites closer to 00Z. Low clouds may briefly
lift behind the main line of storms but post-frontal MVFR stratus
will return across the Metroplex TAF sites overnight through early
afternoon Friday. VFR conditions will return to all TAF sites
Friday afternoon with all ceilings clearing early Friday evening.

A southeast to south wind this evening will briefly turn to the
west behind a line of thunderstorms late in the evening. The wind
will become northwesterly towards sunrise and northerly late
Friday morning. Sustained wind speeds through sunrise will be
generally less than 10 knots, except for stronger and gusty in and
near thunderstorms. Wind speeds Friday will be in the 10 to 13
knot range along with some higher gusts.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    55  71  49  70  55 / 100  10   0   0   0
Waco                55  70  51  71  56 /  80   5   0   0   0
Paris               54  67  45  68  49 /  90  50   0   0   0
Denton              53  70  44  68  52 / 100  20   0   0   0
McKinney            54  69  46  68  53 / 100  30   0   0   0
Dallas              57  70  49  70  56 / 100  20   0   0   0
Terrell             54  68  48  69  54 / 100  20   0   0   0
Corsicana           57  70  52  72  56 /  90  10   0   0   0
Temple              53  73  50  73  55 /  70   5   0   0   0
Mineral Wells       53  72  46  71  54 / 100  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 21, 2:34 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
334 PM CDT Thu Mar 21 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
334 PM CDT Thu Mar 21 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will continue to increase in coverage this
afternoon and tonight. A few of these storms could be strong with
hail and gusty winds through the late night hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The next round of thunderstorms will arrive Sunday into Monday. There
could be a brief window of a few strong to marginally severe storms.
Damaging wind gusts and small hail will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 21, 3:05 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
405 PM CDT Thu Mar 21 2024

TXZ100-101-116-212145-
Palo Pinto TX-Young TX-Jack TX-
405 PM CDT Thu Mar 21 2024

...A strong thunderstorm will impact portions of southeastern Young,
southwestern Jack and northern Palo Pinto Counties through 445 PM CDT
...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Possum Kingdom Lake, or 9 miles southeast of Graham,
moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Possum Kingdom Lake around 410 PM CDT.

Other locations impacted by this storm include Oran and Bartons
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 9855 3306 9860 3322 9825 3291 9813
TIME...MOT...LOC 2104Z 242DEG 16KT 3298 9850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stalley
Special weather statement, Mar 21, 3:40 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
440 PM CDT Thu Mar 21 2024

TXZ100-101-115-116-212245-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
440 PM CDT Thu Mar 21 2024

...Strong thunderstorms will impact portions of southeastern Young,
southern Jack, southeastern Stephens and Palo Pinto Counties through
545 PM CDT...

At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Graford to 4 miles north
of Cisco.

Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This includes Interstate 20 between mile markers 369 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 9842 3321 9792 3300 9792 3300 9805
      3288 9806 3251 9836 3252 9909
TIME...MOT...LOC 2138Z 254DEG 18KT 3303 9830 3252 9894

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stalley

The radar

The Dallas/Ft Worth radar (KFWS), 68 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parker

When
March 21, 4:58 PM CST
Where
Parker County, 0.9 mi SW of Poolville
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -97.860

Thunderstorm Wind, Montague

When
March 24, 8:34 PM CST
Where
Montague County, 1.8 mi NE of Rowland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -97.650

Emergency management reported wind gusts of 50 to 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165217, 1165218.